Thursday, March 10, 2011

The Mean Folk

This adolescent woman has tried multiple topical therapies without relief and wants to switch to a systemic therapy. Your preceptor asks you to counsel her on safe sexual practices.

Challenge: Why?

Image shown under Fair Use.

4 comments:

Anonymous said...

You are going to prescribe OCPs and want to make sure she knows that they do not protect against STIs. My non-medically trained girlfriend answered this (and I didn't)

Anonymous said...

Acne has been known to clear up as a side-effect of OCs. Birth control pills reduce androgens, the male sex hormone that is partly responsible for the formation of acne.

jbwpac said...

cystic acne- maybe using Accutane-The drug also causes birth defects if women become pregnant while taking it or take it while pregnant. For this reason, female patients are required to use two separate forms of birth control or vow abstinence while on the drug. Because of this, the drug is supposed to be given to females as a last resort after milder treatments have proven insufficient.

Craig Chen said...

You all are correct! when I originally wrote this case, I meant it to be about accutane which is extremely harmful to the fetus in pregnancy. However, you guys are right in that OCPs are often used in high-androgen states and can clear acne and that is also a good reason to counsel on safe sex practices. Nicely done!

-
The Mean Folk

This is Acne vulgaris (vulgus in Latin means "the mean folk") with open comedones, closed comedones, inflammatory lesions in sebaceous gland areas (face, neck, chest, upper back, upper arms) which can be associated with scarring and postinflammatory hyperpigmentation. Oral isotretinoin is effective for severe recalcitrant nodular acne but is teratogenic with high rate of spontaneous abortions and congenital malformations. The iPledge program is a regulatory mechanism to eliminate fetal exposure to isotretinoin.

Sources: UpToDate; missinglink.ucsf.edu.